Pennsylvania, 2002

Flash Flooding and Damaging Winds in Pennsylvania, May 12 to 13, 2002

May 12 to 13, 2002 · NWS PBZ · 18 events in 12 counties and zones

13 thunderstorm wind, 5 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$248,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 12, 10:04 AM EST, 2 hours 41 minutes earlier.

Area forecast discussion, May 12, 10:04 AM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1104 AM EDT SUN MAY 12 2002

DWPTS ON THE RISE. 85H WINDS IN EXCESS OF 50 KT. ONLY GOOD THING IS
WBZ AROUND 11K. WATCHES IN PLACE ALREADY.  RAISED SOME TEMPS ON
UPDATE OTRWS LITTLE TO CHANGE.

.PBZ...
MD...FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONE MDZ001.

SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES PAZ020>021...
PAZ023...PAZ029>032.

SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

FLOOD WATCH UNTIL 1000 PM EDT SUNDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ022.

WV...FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES
WVZ001>004...WVZ012...WVZ021>023.

In the hours before

Special weather statement, May 12, 8:48 AM EST, 3 hours 57 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-121945-

SEVERE WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
948 AM EDT SUN MAY 12 2002

..SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
FOR EAST CENTRAL OHIO...MUCH OF WESTERN PENNSYLVANIA...EXTREME
NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

THE GREATEST THREAT FROM THESE STORMS IS DAMAGING WINDS.

IN ADDITION...A FLOOD WATCH IS IN EFFECT TIL 10 PM TONIGHT FOR
COUNTIES IN WESTERN PENNSYLVANIA NORTH OF PITTSBURGH WHILE A FLOOD
WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT FOR EAST CENTRAL
OHIO...SOUTHWESTERN PENNSYLVANIA MAINLY FROM PITTSBURGH
SOUTH...EXTREME NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

SKYWARN ACTIVATION SEEMS LIKELY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...WATCHES
AND WARNINGS.
Special weather statement, May 12, 9:41 AM EST, 3 hours 4 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-122000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1041 AM EDT SUN MAY 12 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 400 PM EDT SUNDAY AFTERNOON
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE. IF SEVERE WEATHER BECOMES
CERTAIN...WARNINGS WILL BE ISSUED.
Special weather statement, May 12, 10:49 AM EST, 1 hour 56 minutes before
OHZ039-048-057-058-068-121645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1149 AM EDT SUN MAY 12 2002

A LINE OF STRONG THUNDERSTORMS WAS PUSHING EAST ACROSS CENTRAL
OHIO. THEY WILL MOVE INTO COSHOCTON AND MUSKINGUM COUNTIES BETWEEN
1245 AM AND 115 PM. BE ALERT FOR STRONG GUSTY WINDS...BRIEF HEAVY
DOWNPOURS AND POSSIBLY...SOME HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM. IF THESE
STORMS BECOME SEVERE...WARNINGS WILL BE ISSUED.

The radar

The Pittsburgh radar (KPBZ), 53 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 5 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
May 12, 12:45 PM EST
Where
Lawrence County, New Castle
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.000, -80.350

Thunderstorm winds downed a few large trees.

Flash Flood, Venango

When
May 12, 12:55 PM EST to 3:30 PM EST
Where
Venango County, Sugarcreek
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Thunderstorm rains produced basement and roadway flooding. Several small streams in the area were also forced from their banks.

Thunderstorm Wind, Butler

When
May 12, 12:57 PM EST
Where
Butler County, Whitestown
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.883, -80.050

Thunderstorm winds downed a large tree.

Thunderstorm Wind, Butler

When
May 12, 1:00 PM EST
Where
Butler County, Criders Corners
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.683, -80.100

Thunderstorm winds downed several trees and power lines.

Thunderstorm Wind, Beaver

When
May 12, 1:10 PM EST to 1:20 PM EST
Where
Beaver County, Beaver
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.683, -80.333

Thunderstorm winds downed numerous trees and power lines across Beaver, Monaca and Ambridge.

Thunderstorm Wind, Allegheny

When
May 12, 1:18 PM EST
Where
Allegheny County, Sewickley
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.550, -80.183

A spotter estimated thunderstorm winds gusting to 60 MPH.

Flash Flood, Clarion

When
May 12, 1:20 PM EST to 3:30 PM EST
Where
Clarion County, Mechanicsville
Reported by
LAW ENFORCEMENT
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

Thunderstorm rains produced roadway flooding along State Highway 66, just south of Interstate 80.

Thunderstorm Wind, Washington

When
May 12, 1:28 PM EST
Where
Washington County, Canonsburg
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
40.250, -80.200

A section of the roof was torn from a restaurant by thunderstorm winds. Numerous trees and power lines were also down in Canonsburg.

Thunderstorm Wind, Allegheny

When
May 12, 1:30 PM EST
Where
Allegheny County, Millerstown
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.650, -79.800

Thunderstorm winds downed several trees.

Flash Flood, Jefferson

When
May 12, 1:40 PM EST to 4:00 PM EST
Where
Jefferson County, 1 mi N of Brookville
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

Thunderstorm rains produced roadway flooding along State Highway 36, just north of Brookville. In Brookville, a small stream overflowed into a trailer park.

Thunderstorm Wind, Allegheny

When
May 12, 1:44 PM EST to 1:55 PM EST
Where
Allegheny County, Mc Keesport
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
40.333, -79.833

Thunderstorm winds downed numerous trees and power lines in the McKeesport area. A few of these trees fell onto houses, causing minor damage. In addition, the straight-line winds took hold of 10 trailers chained together at a home improvement center and blew them onto the nearby highway.

Thunderstorm Wind, Allegheny

When
May 12, 1:48 PM EST
Where
Allegheny County, Gibsonia
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.633, -79.950

Thunderstorm winds downed several trees.

Thunderstorm Wind, Washington

When
May 12, 2:00 PM EST
Where
Washington County, Canonsburg
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.250, -80.200

Thunderstorm winds downed numerous trees and power lines.

Thunderstorm Wind, Westmoreland

When
May 12, 2:00 PM EST to 2:30 PM EST
Where
Westmoreland County, Countywide
Measured
65 kt (75 mph)
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
40.383, -79.450

A thunderstorm microburst passed across Westmoreland County, leaving a path of damage along its entire route. The greatest amount of damage occurred in the Irwin and North Huntington areas. However, damage also occurred in Jeanette, Greensburg, Latrobe and Derry. Just a few miles west of Greensburg in the Hempfield Township area, a man was killed when a tree was uprooted and fell on the car he was riding in. The driver and another passenger in the care were also injured. The width of the microburst appeared to be the widest through the Irwin area where it reached close to 700 yards. Hundreds of trees were either uprooted or snapped. Many utility poles and wires were also knocked down or snapped. There was damage to several roofs, porches and decks. One roof over the back porch of a house was lifted up and over the house and deposited in the front yard. there were many houses that lost shingles, siding and awnings. Maximum winds were estimated to be around 75 MPH.

Thunderstorm Wind, Armstrong

When
May 12, 2:00 PM EST
Where
Armstrong County, Kittanning
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -79.500

Thunderstorm winds downed numerous trees and power lines.

Thunderstorm Wind, Indiana

When
May 12, 2:25 PM EST
Where
Indiana County, Blairsville
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.400, -79.200

Thunderstorm winds downed numerous trees in and around the Blairsville area.

Flash Flood, Mercer

When
May 13, 12:04 AM EST to 4:00 AM EST
Where
Mercer County, Stoneboro
Reported by
TRAINED SPOTTER
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

Several rounds of thunderstorm rains produced minor basement and roadway flooding in the Stoneboro area.

Flash Flood, Jefferson

When
May 13, 2:35 AM EST to 6:00 AM EST
Where
Jefferson County, 4 mi NW of Sigel
Reported by
LAW ENFORCEMENT
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

Heavy thunderstorm rains forced Clear Creek out of its banks, which produced minor roadway flooding in Clear Creek State Park.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Westmoreland2002-05-1285MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298985, 5298988, 5298986, 5298987, 5298990, 5298991, 5298989, 5298996, 5298992, 5298995, 5298993, 5298994, 5298997, 5299079, 5299083, 5299080, 5299081, 5299082.